Despite evidence showing that the causes of medication errors can be traced back to multiple factors in the healthcare setting, healthcare professionals still often feel the blame on them. In a new study, healthcare professionals described a variety of negative emotions when reporting medication administration errors, most commonly feelings of fear, disturbed mood, sadness, and guilt. However, immediate reassurance and guidance from seniors and colleagues helped them cope with the situation effectively.
“How the workplace responds to the error is clearly linked to the emotional impact it can have on the healthcare professional who made the error. Adequate support and guidance may not only help solve the problem at hand, but also prevent further medication errors and encourage an open reporting culture,” says the first author of the study, Doctoral Researcher Sanu Mahat from the University of Eastern Finland.
The study was conducted in collaboration between the University of Eastern Finland and King’s College London. The findings were published in BMC Health Services Research.
Data for the study was obtained from the National Reporting and Learning System (NRLS) for England and Wales and included medication administration errors reported in 2016 in a total of 72,390 incident reports. The researchers analysed those incident reports where healthcare professionals expressed negative emotions in relation to the error, in total 93 reports.
The key negative emotions expressed by healthcare professionals were categorised into feelings of fear, disturbed mood, sadness, and guilt. They also included extreme negative emotional expressions, such as being devastated and questioning one’s own professional competence.
“The use of such intense and traumatic language can be a reflection of how much the healthcare professionals concerned were impacted and even emotionally wrecked after making an error. Incident reporting by healthcare professionals in this study indicated that unintentional harm caused due to medication administration errors and even near misses can affect the healthcare professional involved in error emotionally, increasing their risk of becoming the second victim,” Mahat says.
Workplace factors such as high workload and poor nurse staffing are known to contribute to medication administration errors. However, emotional distress caused by errors can also further affect the quality and safety of patient care.
The authors point out that immediate negative feelings experienced by healthcare professionals after getting involved in medication administration incidents can have long-lasting and potentially traumatising impacts on their mental health. In the absence of support, self-blame seems to assume greater prominence.
“Hence, it should be paramount to tailor appropriate support from persons in-charge and colleagues and to promote an open culture where errors are treated fairly. In addition, system triggers surrounding medication administration errors need to be understood and prevented,” Mahat concludes.
BMC Health Services Research
Negative emotions experienced by healthcare staff following medication administration errors: a descriptive study using text-mining and content analysis of incident data.
Article Publication Date